Subacute cerebellar ataxia following respiratory symptoms of
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
SARS-CoV-2 is spreading globally and causes most frequently fever and respiratory symptoms, i.e. COVID-19, however, distinct neurological syndromes associated with SARS-CoV-2 infection have been described. Among SARS-CoV-2-infections-associated neurological symptoms fatigue, headache, dizziness, impaired consciousness and anosmia/ageusia are most frequent, but less frequent neurological deficits such as seizures, Guillain-Barré syndrome or ataxia may also occur.

Authors present a case of a 62-year-old man who developed a subacute cerebellar syndrome with limb-, truncal- and gait ataxia and scanning speech 1 day after clinical resolution of symptomatic SARS-CoV-2 infection of the upper airways. Apart from ataxia, there were no signs indicative of opsoclonus myoclonus ataxia syndrome or Miller Fisher syndrome. Cerebral magnetic resonance imaging showed mild cerebellar atrophy.

SARS-CoV-2 infection of the cerebellum was excluded by normal cerebrospinal fluid cell counts and, most importantly, absence of SARS-CoV-2 RNA or intrathecal SARS-CoV-2-specific antibody production. Other causes of ataxia such as other viral infections, other autoimmune and/or paraneoplastic diseases or intoxication were ruled out. The neurological deficits improved rapidly after high-dose methylprednisolone therapy.

The laboratory and clinical findings as well as the marked improvement after high-dose methylprednisolone therapy suggest a post-infectious, immune-mediated cause of ataxia. This report should make clinicians aware to consider SARS-CoV-2 infection as a potential cause of post-infectious neurological deficits with an atypical clinical presentation and to consider high-dose corticosteroid treatment in case that a post-infectious immune-mediated mechanism is assumed.

Source: https://bmcinfectdis.biomedcentral.com/articles/10.1186/s12879-021-05987-y
1 share
Like
Comment
Share